Remote Access Proceedings of the American Mathematical Society
Green Open Access

Proceedings of the American Mathematical Society

ISSN 1088-6826(online) ISSN 0002-9939(print)



Best $ L\sb 1$-approximation of $ L\sb 1$-approximately continuous functions on $ (0,1)\sp n$ by nondecreasing functions

Authors: R. B. Darst and Shu Sheng Fu
Journal: Proc. Amer. Math. Soc. 97 (1986), 262-264
MSC: Primary 41A50
MathSciNet review: 835876
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: For $ n \geq 1$, let $ \Omega $ denote the open unit $ n$-cube, $ {(0,1)^n}$. Let $ \mu $ denote Lebesgue measure, let $ \Sigma $ consist of the Lebesgue measurable subsets of $ \Omega $, and let $ {L_1} = {L_1}(\Omega ,\Sigma ,\mu )$. Let $ {A_1}$ consist of the approximately continuous functions in $ {L_1}$ and let $ M$ consist of the equivalence classes in $ {L_1}$ which contain nondecreasing functions. Let $ f \in {A_1}$. It is shown that there is a unique best $ {L_1}$-approximation $ [g]$ to $ f$ in $ M$. If $ n = 1,g$ is continuous, but if $ n > 1,[g]$ may not consist of a continuous function.

References [Enhancements On Off] (What's this?)

Similar Articles

Retrieve articles in Proceedings of the American Mathematical Society with MSC: 41A50

Retrieve articles in all journals with MSC: 41A50

Additional Information

Keywords: Approximate continuity, best approximation, $ {L_1}$, nondecreasing functions
Article copyright: © Copyright 1986 American Mathematical Society

American Mathematical Society